The events below are the journey and challenges starting with my surgery, the infection, and the resulting C. Diff from being on antibiotics for too long. As mentioned in my previous post Teeth To Dentures I do not blame my surgeon, the surgery, or the hospital for any of this but a medical system where doctors are too busy to follow up on test results.
Surgery July 6, 2023
I had a complete dental extraction performed under full anesthetic by Dr. Yim at Trenton Hospital. Dr. Yim was not comfortable doing my surgery in the office operating room due to Sjogren’s and the number of teeth I needed to have removed.
I had 4 implants put in my lower jaw to help keep the dentures in place as no saliva means no suction to hold them in. Dr. Yim said that he had to resection my bottom jaw to ensure the bone was good for the implants. I was sent home same day with prophylactic Clindamycin 300 mg X 4 daily.
I started to get an infection just 2 days after my surgery. I could not wear my immediate dentures because I was too sore. On July 13th I saw another surgeon at Centennial as Dr. Yim was not in the office. Amox-Clav 875/125 mg was added to the Clindamycin.
Back to Centennial on July 18th. Dr. Yim stopped the Clindamycin and added metronidazole 500 mg to the Amox-Clav. This treatment was repeated until finished on August 14.
On August 17th Dr. Yim finally declared the infection was cleared up and there was no more need for antibiotics. The next day I had my monthly bloodwork done at Lifelabs. I was still feeling quite unwell and the results showed still WBC was still high at 20 and neutrophils, etc., and CRP were also high (CRP is never high no matter how much pain I am in typically).
August 19 I went to the ER by ambulance feeling confused, fever, and quite unwell with sweats and chills. The ER doctor said that my WBC was over 40 which was at least double from the day before. I Was admitted for IV antibiotics but since there was no bed was available I spent the night in ER.
In the morning, August 20th, I told the ER nurse that I had lost track of the number of times I had watery diarrhea after about the 20th time. I was asked to provide a sample. C. diff test was done early morning. I was moved to a private isolation room as the result was positive for Clostridioides difficile or C. diff.
During my 9-day hospital stay I was started on Amlodipine 5 mg as my blood pressure would not come down. I stopped taking it about 3 weeks after release.
Finally on August 27th I was discharged with a diagnosis of Clostridioides difficile cholangitis and orders to take Amlodipine if my home blood pressure was still high and to finish a 14 day course of Vancomycin 125 mg that was started during admission.
What Is Clostridioides Difficile?
Clostridioides difficile or C. Diff or C. difficile as it is also known as is not pleasant, can make you very sick, and could kill you if you don’t get it treated. I’m sure many of you have heard how we have both good and bacteria in our guts. C. Diff is a germ that flourishes in the gut microbiome. It takes over the good bacteria and causes diarrhea, fever, stomach tenderness or pain, loss of appetite and nausea. It can lead to colitis (inflammation of the colon) and dehydration. In my case my WBC went sky high and I felt very unwell. Dehydration caused my muscles to seize up and become painful and I had a headache that not even the pain killers I was given via IV helped. IV fluids did help thankfully so it is fairly clear that my pain was likely related to dehydration. It caused a flare as well so not fun at all.
One of the main causes of C. Diff is being on antibiotics. Some antibiotics have a higher risk than others of causing it. The risks become even greater if you are on immune suppressants for your autoimmune diseases.
If your C. Diff is caused by antibiotic use it will usually start right after you have finished antibiotics. It is important to get medical attention because it can cause permanent bowel damage.
A fact sheet for C. Diff can be found at Public Health Agency Canada Infectious Diseases.
Relapse Of C. Diff
On September 8th I returned to ER with C. diff symptoms. The ER doctor indicated that it was not safe for me to be admitted this time and I was discharged with a 2-month taper of Vancomycin 125 mg. I was sent home with meds as my pharmacy was closed. Vancomycin was started on September 11 th – 4 times daily for 10 days, then 2 times daily for 7 days, then 1 time daily for 7 days, then 1 every other day for 4 weeks.
By November 2 nd while I no longer have watery diarrhea I still had very soft, messy stool 5 to 8 times a day. Vancomycin was finished 2 days prior. I was sleeping way too much and would fall asleep even at the dining room table if I was sitting quietly after eating. I had a breakout of red sores which turn to dry skin as they heal that looked very much like psoriasis. These rashes actually started while I was in the hospital the first time.
I was even weaker than normal. I couldn’t open things I normally could. I was dropping things sometimes even involuntarily throwing them. My Legs give way, mostly on the left side hip and outer thigh. I trip several times a day. I have chest pain on swallowing.
High Platelets go back to at least 2018 (that is as far back as Life Labs reports go) and my WBC has been high since 2021 so over 2 years. I don’t think these results have anything to do with C. Diff but I feel they are significant in that no one is investigating why.
Second Relapse Of C. Diff Resulting In 2nd Hospitalization
On November 22nd I went to ER and was admitted for C. diff again. This time I was only in for 4 days. I was given IV fluids due to dehydration even though I had a litre of IV Lactated Ringers just the day before. My WBC was quite high again and I was put back on Vancomycin. On November 24th I Vancomycin was replaced with Fidaxomicin in the evening. The next day, November 25th I was released from hospital with a prescription for Fidaxomicin to take until finished.
I finished Fidaxomicin on December 5.
By December 20th I was having similar symptoms. The blood work I had done on December 14th showed my WBC was normal so I was hesitant to return to the ER to be checked. I also didn’t want to be in the hospital over Christmas and thought that would be the only option.
Third Relapse of C-Diff ER Visit
My symptoms continued and as the days went by I became more unwell. On January 6th I had 12 episodes of diarrhea in two hours which forced me to the ER again.
I was not admitted this time but was given fluids and after the ER doctor consulted with an infectious disease specialist, I was given a prescription for Vancomycin 125 mg X 4 daily for 14 days to use as bridge until Fidaxomicin can be obtained. Fidaxomicin is a very expensive drug so government approval under the EAP or Exceptional Access Program had to be obtained to get coverage for it. Will start the prescription of Fidaxomicin 200 mg X 2 daily for 5 days then 200 mg X 1 every other day for 20 days tomorrow, January 15th when I can finally pick it up at the pharmacy.
This time, in addition to the symptoms I had previously I have fairly severe back pain that comes around to the pelvic area and down the front of my legs making walking very difficult.
Follow Up To Hospital Admission With Family Doctor
I finally got in to see my family doctor on January 11th for the follow up visit from my last admission to the hospital. We also talked about the ER visit on the weekend. He made a referral for me to an infectious disease specialist in Kingston. To my surprise I already have an appointment on January 31st. I was afraid that it would be months like other specialists so am thankful that it is coming up so quickly.
Shocking Cost Of Medication!
In Canada the first course of treatment is Vancomycin and if that doesn’t work they use Fidaxomicin. A 14-day course of Vancomycin cost $322.12. This was given to me to take while approval for the Fidaxomicin came in. I just picked it up this morning (January 15th) it was $2014.35 for just 20 pills! I was so thankful that both lots of pills were covered by ODB (the Ontario Drug Benefits plan) under the EAP (Exceptional Access Program).
Please see my previous post Teeth To Dentures for information about how I got here. I will continue with this post after I see the specialist at the end of the month.